South Dakota, 2001

Damaging Wind in South Dakota, June 27, 2001

June 27, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 1:00 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 27, 1:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUN 27 2001

WARM FNT STILL LOCATED NEAR THE ND/SD BORDER. A TROF EXTENDS THRU
FAR WRN SD INTO NE PANHANDLE. A CPLE OF TSMS HAVE DVLPED IN NRN
LAWRENCE AND SOUTHERN BUTTE COUNTIES THIS AFTN. THINK THAT AS S/W
CURRENTLY THRU CTRL WY MVS IN A FEW MORE STORMS COULD DVLP WITH
PLENTY OF MOISTURE AND INSTABILITY AROUND. TROF AND S/W FCST TO BE
THRU ALL BUT ERN COUNTIES OF CWA BY MRNG...SO MAY HAVE SOME SHOWER
ACTIVITY THRU THE NIGHT. TEMPS TNGT LK SIMILAR TO LAST NIGHT WITH
THERMAL RDG OVR PLNS OF SD AND SOME CLDS AROUND. MOS TEMPS LK GD.

TMRW...A COLD FNT WL MOVE INTO NW SD LATE IN THE AFTN. NOT MUCH IN
THE WAY OF UPR LVL SUPPORT THOUGH. DO THINK THAT A FEW STORMS COULD
DVLP IN THE NW AND HILLS AS TEMPS WARM UP TO NEAR 90 AGAIN.
OTHERWISE EXPECT IT TO BE DRY ACRS REMAINDER OF CWA.

THU NIGHT...COLD FNT WILL CONTINUE TO MOVE ACRS CWA. DO START TO GET
A LTL UPR LVL SUPPORT AND INCRSG MOISTURE. LIS ALSO REMAIN AROUND
-4 ACRS AREA. LKS LIKE FNT WILL NOT MAKE IT INTO FAR SRN COUNTIES SO
JUST WENT WITH SOME ISOLD POPS THERE AND 30-40 POPS ELSEWHERE.

BY FRI...FNT FINALLY MOVES OUT OF AREA. NE WY SHLD STAY DRY WITH NVA
OVR AREA. MOISTURE REMAINS THRU SD ALONG WITH SOME PVA AND DECENT
THETA-E ADV. WENT WITH SCT POPS THRU SD. ETA LKS A LTL WARM WITH
TEMPS GIVEN THE FNT PASSING THRU. COMPROMISED BETWEEN THE ETA AND
AVN TEMPS WHICH GIVES HIGHS ABOUT 5 TO 10 DEG COOLER THAN THU. A FEW
STORMS COULD LINGER IN THE FAR E IN THE EARLY EVE...OTHERWISE EXPECT
PTLY CLDY SKIES AND COOLER LOW TEMPS THAN LAST 4 OR 5 DAYS.

IN THE EXTENDED...A QUICK WARMUP EARLY IN THE PD WL BE FOLLOWED BY A
SERIES OF WAVES THRU THE FIRST HALF OF NEXT WEEK. TEMPS SHLD BE NEAR
NORMAL WITH A CHC FOR TSMS EACH DAY.

.UNR...SEVERE THUNDERSTORM WATCH FOR HARDING COUNTY UNTIL 9 PM.

JMG

In the hours before

Special weather statement, Jun 27, 10:20 AM MST, 3 hours 25 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 AM MDT WED JUN 27 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PERKINS AND HARDING
COUNTIES...

THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER PERKINS AND HARDING COUNTIES IN SOUTH
DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DISCUSSION...A WARM FRONT SITUATED OVER NORTHERN SOUTH DAKOTA
WILL...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST OUT OF
THE CENTRAL ROCKIES...WILL TRIGGER AFTERNOON AND EVENING
THUNDERSTORMS ESPECIALLY OVER NORTHWESTERN PORTIONS OF SOUTH DAKOTA.
SOME OF THESE STORMS MAY BECOME SEVERE. THE REMAINDER OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA WILL BECOME UNSTABLE DURING THE
AFTERNOON AS TEMPERATURES WARM. THIS WILL LEAD TO THE DEVELOPMENT OF
A FEW THUNDERSTORMS...BUT MOST ARE NOT EXPECTED TO REACH SEVERE
CRITERIA.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...H\ARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

JOHNSON

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 27, 1:45 PM MST
Where
Harding County, 11 mi NE of Redig
Measured
60 kt (69 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
45.383, -103.383

A workshop collapsed during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253823.